Alert archive / South Dakota / Wind Chill Warnings in 2017
Wind Chill Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill warning at Dec 29, 2017, 2:18 AM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 30, 2017, 12:00 AM CST. It was in force for 12 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2017, 2:18 AM CST (08:18 UTC)
- In effect from
- Dec 30, 2017, 12:00 AM CST
- Expired
- Dec 30, 2017, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 2:52 AM CST | EXTR WIND CHILL -38 | Mobridge, SD | |
| Dec 30, 3:06 AM CST | EXTR WIND CHILL -42 | 11 S Bullhead, SD | GRAND RIVER RAWS. |
| Dec 30, 4:14 AM CST | EXTR WIND CHILL -39 | 2 N Herreid, SD | |
| Dec 30, 4:15 AM CST | EXTR WIND CHILL -43 | 10 W Long Lake, SD | SAND LAKE RAWS. |
| Dec 30, 4:40 AM CST | EXTR WIND CHILL -43 | Gettysburg, SD | SDSU AWOS. |
| Dec 30, 4:46 AM CST | EXTR WIND CHILL -38 | Ortonville, MN | |
| Dec 30, 4:53 AM CST | EXTR WIND CHILL -40 | Sisseton, SD | |
| Dec 30, 4:53 AM CST | EXTR WIND CHILL -40 | Watertown, SD | |
| Dec 30, 4:53 AM CST | EXTR WIND CHILL -40 | Wheaton, MN | |
| Dec 30, 4:53 AM CST | EXTR WIND CHILL -37 | 3 Ese Aberdeen, SD | |
| Dec 30, 5:26 AM CST | EXTR WIND CHILL -39 | Revillo, SD | |
| Dec 30, 5:30 AM CST | EXTR WIND CHILL -35 | Redfield, SD | |
| Dec 30, 5:31 AM CST | EXTR WIND CHILL -35 | 5 Sw Wallace, SD | |
| Dec 30, 5:32 AM CST | EXTR WIND CHILL -37 | 7 Ne Langford, SD | |
| Dec 30, 5:34 AM CST | EXTR WIND CHILL -42 | 3 S Webster, SD | |
| Dec 30, 5:45 AM CST | EXTR WIND CHILL -38 | 2 N Brentwood Colony, SD | |
| Dec 30, 5:47 AM CST | EXTR WIND CHILL -35 | 4 Nne Eagle Butte, SD | |
| Dec 30, 6:11 AM CST | EXTR WIND CHILL -42 | 6 S Revillo, SD | |
| Dec 30, 7:01 AM CST | EXTR WIND CHILL -36 | 2 Ese Twin Brooks, SD | |
| Dec 30, 7:25 AM CST | EXTR WIND CHILL -35 | 6 Ne Loyalton, SD | |
| Dec 30, 8:00 AM CST | SNOW 2 | Roscoe, SD | 24 HOUR TOTAL. |
| Dec 30, 8:00 AM CST | SNOW 2 | Westport, SD | 24 HOUR TOTAL. |
| Dec 30, 8:00 AM CST | SNOW 2.1 | Castlewood, SD | 24 HOUR TOTAL. |
| Dec 30, 8:00 AM CST | SNOW 3 | Turton, SD | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265 WWUS43 KABR 290818 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 218 AM CST Fri Dec 29 2017 ...Dangerously Cold Wind Chills This Weekend... MNZ039-046-SDZ003>011-015>023-292030- /O.NEW.KABR.WC.W.0003.171230T0600Z-171230T1800Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 218 AM CST Fri Dec 29 2017 /118 AM MST Fri Dec 29 2017/ ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ SATURDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Saturday. * ADDITIONAL DETAILS...Although temperatures will recover a bit during the day on Saturday afternoon, expect wind chills to drop into warning territory again by early Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ SDZ033>037-045-048-051-292030- /O.NEW.KABR.WC.Y.0012.171230T0600Z-171230T1800Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 218 AM CST Fri Dec 29 2017 /118 AM MST Fri Dec 29 2017/ ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 35 below zero. * WHERE...Portions of central South Dakota. * WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
163 WWUS43 KABR 291943 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 143 PM CST Fri Dec 29 2017 ...Dangerously Cold Wind Chills This Weekend... MNZ039-046-SDZ003>011-015>023-301100- /O.CON.KABR.WC.W.0003.171230T0600Z-171230T1800Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 143 PM CST Fri Dec 29 2017 /1243 PM MST Fri Dec 29 2017/ ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ SATURDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Saturday. * ADDITIONAL DETAILS...Although temperatures will recover a bit each afternoon, expect wind chills to drop into advisory and warning territory Saturday night through Sunday morning, and again Sunday night through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ SDZ033>037-045-048-051-301100- /O.CON.KABR.WC.Y.0012.171230T0600Z-171230T1800Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 143 PM CST Fri Dec 29 2017 /1243 PM MST Fri Dec 29 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Portions of central South Dakota. * WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Saturday. * ADDITIONAL DETAILS...Although temperatures will recover a bit each afternoon, expect wind chills to drop into advisory and warning territory Saturday night through Sunday morning, and again Sunday night through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ KF
625 WWUS43 KABR 300854 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 254 AM CST Sat Dec 30 2017 ...Bitterly Cold Temperatures And Dangerous Wind Chills Through Early Next Week... MNZ039-046-SDZ003>011-015>023-301800- /O.NEW.KABR.WC.W.0004.171231T0600Z-180101T1800Z/ /O.EXB.KABR.WC.Y.0012.171230T1800Z-171231T0600Z/ /O.CON.KABR.WC.W.0003.000000T0000Z-171230T1800Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 254 AM CST Sat Dec 30 2017 /154 AM MST Sat Dec 30 2017/ ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO MIDNIGHT CST /11 PM MST/ TONIGHT... ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...For the Wind Chill Warning, until noon CST /11 AM MST/ today. For the Wind Chill Warning, from midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Monday. For the Wind Chill Advisory, from noon CST /11 AM MST/ today to midnight CST /11 PM MST/ tonight. * ADDITIONAL DETAILS....Although temperatures and wind chills will improve slightly during the afternoon hours Saturday and Sunday, we will still be stuck with bitterly cold temperatures and dangerous wind chills. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ SDZ033>037-045-048-051-301800- /O.NEW.KABR.WC.W.0004.171231T0600Z-180101T1800Z/ /O.EXT.KABR.WC.Y.0012.000000T0000Z-171231T0600Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 254 AM CST Sat Dec 30 2017 /154 AM MST Sat Dec 30 2017/ ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Portions of central South Dakota. * WHEN...For the Wind Chill Warning, from midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Monday. For the Wind Chill Advisory, until midnight CST /11 PM MST/ tonight. * ADDITIONAL DETAILS....Although temperatures and wind chills will improve slightly during the afternoon hours Saturday and Sunday, we will still be stuck with bitterly cold temperatures and dangerous wind chills. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Connelly
115 WWUS43 KABR 301800 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1200 PM CST Sat Dec 30 2017 ...Bitterly Cold Temperatures And Dangerous Wind Chills Through Early Next Week... MNZ039-046-SDZ003>011-015>023-310600- /O.EXP.KABR.WC.W.0003.000000T0000Z-171230T1800Z/ /O.CON.KABR.WC.W.0004.171231T0600Z-180101T1800Z/ /O.CON.KABR.WC.Y.0012.000000T0000Z-171231T0600Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 1200 PM CST Sat Dec 30 2017 /1100 AM MST Sat Dec 30 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero this afternoon and evening. Expect wind chills to range from 30 below zero to 45 below zero tonight through Monday morning. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...For the Wind Chill Warning, from midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Monday. For the Wind Chill Advisory, until midnight CST /11 PM MST/ tonight. * ADDITIONAL DETAILS....Although temperatures and wind chills will improve slightly during the afternoon on Sunday, we will still be stuck with bitterly cold temperatures and dangerous wind chills. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ SDZ033>037-045-048-051-310600- /O.CON.KABR.WC.W.0004.171231T0600Z-180101T1800Z/ /O.CON.KABR.WC.Y.0012.000000T0000Z-171231T0600Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1200 PM CST Sat Dec 30 2017 /1100 AM MST Sat Dec 30 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero this afternoon and evening. Expect wind chills to range from 30 below zero to 40 below zero tonight through Monday morning. * WHERE...Portions of central South Dakota. * WHEN...For the Wind Chill Warning, from midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Monday. For the Wind Chill Advisory, until midnight CST /11 PM MST/ tonight. * ADDITIONAL DETAILS....Although temperatures and wind chills will improve slightly during the afternoon on Sunday, we will still be stuck with bitterly cold temperatures and dangerous wind chills. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ SD
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill warning went out at Dec 28, 11:40 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 28, 11:40 PM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1140 PM CST Thu Dec 28 2017 .UPDATE... Issued at 1140 PM CST Thu Dec 28 2017 06z aviation discussion updated below. UPDATE Issued at 927 PM CST Thu Dec 28 2017 Clouds have increased over most of the area this evening and have put a halt to the temperature fall. Thus, have increased overnight lows and may have to increase them even more. Otherwise, light snow is still on schedule to overspread the region mainly after midnight. Made some adjustments to the temperatures and pops for the night. UPDATE Issued at 544 PM CST Thu Dec 28 2017 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Friday) Issued at 236 PM CST Thu Dec 28 2017 Will likely be able to hold off on any Wind Chill headlines for one more night. However, if temperatures fall a couple of degrees below the current forecast, some of the northern tier counties will be close. The 500mb low currently across northern Saskatchewan will sink across Manitoba through Friday morning, and into Ontario by the end of the day. Additional disturbances will slide in on the quick northwesterly flow tonight-tomorrow. At the surface, the exiting low across MN is quickly being replaced by high pressure extending from western ND. As a result, we've seen a clearing sky this afternoon from northwest to southeast. This sfc ridge will be exiting our eastern counties early Friday morning, as low pressure nears from the southwest, before reamplifying Friday afternoon as cold air sinks south across the Northern Plains. The main story this period will be the approaching snow from the west. Still expecting SLRs near or less than 20:1. While there is plenty of moisture within the DGZ, the best forcing is above this layer. This should lead to less pristine snowflakes, and more plates/columns. Could see the onset of snow over our western counties around 03Z Friday, and not move much east of the Missouri River until after 09Z. Expecting to see a swath of 2-3in of snow from northern Stanley and Lyman Counties north through Campbell, Edmunds, Spink, Clark, and Hamlin Counties. Could see some localized higher amounts. Most of the accumulation will be from 12- 18Z Friday. Continued the trend of increasing forecast highs for the daytime period, although Friday will still be cooler than what we've experience over the last couple of days - topping out in the single digits above zero at most sites. .LONG TERM...(Friday Night through Thursday) Issued at 236 PM CST Thu Dec 28 2017 Little changes overall to the long term forecast, as the region remains under northwest flow aloft and are still expecting bitterly cold temperatures for the weekend. The main precipitation chances will occur along the gradient between the arctic high in Alberta/Saskatchewan (stretching a ridge southeast into the eastern Dakotas) and a surface low over the Rockies. This area of precipitation should be farther southwest from tonight into tomorrow's event, as the best mid level warm air advection is focused more in southwest SD and western Nebraska. Thus, expect the greatest amounts to occur to the southwest of a line from Lemmon to Miller (1-3 inches). This snow will be aided by best forcing lining up with the DGZ, but with colder temperatures on both sides of the DGZ we may end up seeing snow ratios ending up being lower than currently forecasted (upper teens to 1) due to the increased number of columns/plates (increased compaction). In addition, with the weak/broad warm air advection stretching farther to the northeast, will likely see some flurries stretching up towards Eureka/Aberdeen/Watertown. Behind this system, temperatures aloft plummet (850mb temps falling from around -15C at 12Z Friday to around -25C at 12Z Saturday). This will lead to a bitterly cold weekend with dangerously cold wind chills on Saturday/Sunday mornings. The main difference for this weekend from this past Monday/Tuesday is the much colder 925mb temps, which will inhibit temperatures from rising above freezing throughout the weekend. In fact, it looks like several sites in northeast SD and west central Minnesota will be near or break their record low max temperatures on Saturday (could be a few Sunday too). Highs on Saturday will be in the single digits below or lower teens below zero. Expect a little bit of moderation on Sunday, but highs will still stay below freezing. The cold temperatures and light winds under the ridge will produce wind chills at or below advisory criteria for much of the weekend and dropping below warning criteria each morning. Will continue to highlight this dangerously cold period in the HWO and will need headlines in the next day. One final item of note is late Sunday into Monday morning, models are showing a 1052-1054mb surface high moving southeast across SD. If this pans out, there will be a few sites that will be nearing Dec/Jan MSLP record highs. At this time, KPIR/KABR/KHON all look to be a few millibars short of the records. The surface high and 500mb trough will continue southeast and allow for some moderation of temperatures heading into the first half of next week. Monday and most of Tuesday look dry and have temps warming into the teens above zero on Tuesday ahead of another clipper system. Moisture looks pretty limited with this system, so will keep the forecast dry at this point. That matches up with MOS from GEFS and ECMWF Ensemble. Should see another cool down behind that clipper for Wed/Thurs of next week, but current latest GEFS and ECMWF Ensemble show that it won't be as cold as this weekend. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1140 PM CST Thu Dec 28 2017 Ceilings will lower through the night as light snow overspreads the entire region into Friday morning. Expect IFR/MVFR ceilings and vsbys into Friday. The light snow will end late Friday morning into the afternoon with continued low VFR/MVFR ceilings into the evening hours. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...KF LONG TERM...SRF AVIATION...Mohr
Hazardous weather outlook, Dec 28, 3:06 PM CST, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 306 PM CST Thu Dec 28 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-292115- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 306 PM CST Thu Dec 28 2017 /206 PM MST Thu Dec 28 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow of 1 to 3 inches will be possible early Friday morning through Friday afternoon, with most of the snow falling Friday morning. The swath of higher snow amounts are expected to be focused from Corson County through Hand and Spink Counties. Snow will cause temporary visibility reductions of less than a mile at times Friday morning. Bitterly cold arctic air will return Friday afternoon. The very cold temperatures will combine with winds to create the potential for dangerous wind chills much of the time from Friday night through Monday morning. Wind chills will drop from 30 to 45 degrees below zero throughout much the period from Friday night to Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:18 AM CST | Wind Chill Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 46 hr |
Nearby
Wind Chill Warnings in South Dakota, 2017Wind Chill Warnings in Minnesota, 2017Every wind chill warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.